Psycho-Babble Medication Thread 852492

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Can't really see a psych, but Want to talk to PCP

Posted by WaterSapphire on September 17, 2008, at 14:39:49

Due to financial issues and need for other medical appointments that I have to get in first, I am planning on giving my internist a call.
I am really afraid to go back on meds at all because I feel my body is not filtering them right. It is such a hard thing to explain, but some examples would be...

1. Feeling sicker after eating certain foods
2. I had to go off pain management because even the lowest dose of medicine got to be too strong it affected my breathing last fall
3. If I limit my fluid intake I feel better than when I drink even normal amounts of water.
4. One test showing I was wasting things, which needs to be rerun
5. Magnesium helps in large quantities and does not even affect my gut, but seems to cause an increase in flank pain which supposedly has no cause and supposedly my kidneys are fine...

SO, the one med I was suppose to start taking before I threw all my meds away was Lamictal.
I had been on neurontin both for mental health and for nerve pain. My understanding is that lamictal is for bipolar disorder and also for seizures. I had requested it myself because a former PCP had told me it was good for some people with bad ocd and anxiety.

Any opinions on this. I am willing to try anything right now. Thanks so much...
Peace
Chelle

 

Re: Can't really see a psych, but Want to talk to PCP WaterSapphire

Posted by Phillipa on September 17, 2008, at 19:08:26

In reply to Can't really see a psych, but Want to talk to PCP, posted by WaterSapphire on September 17, 2008, at 14:39:49

Chelle it can also boost the antidepressts making they work better I was told and tried lamictal . Got to 50mg and had excess salivation a rare side effect of the med per google search. Love Phillipa

 

Re: Can't really see a psych, but Want to talk to PCP WaterSapphire

Posted by Racer on September 17, 2008, at 21:00:48

In reply to Can't really see a psych, but Want to talk to PCP, posted by WaterSapphire on September 17, 2008, at 14:39:49

If Lamictal doesn't work for you, my vote would be Cymbalta -- it addresses anxiety, depression, and is also prescribed for neuropathy. I know it improved some of my pain when I was on it.

It's worth a try, eh?

 

Re: Can't really see a psych, but Want to talk to WaterSapphire

Posted by azalea on September 17, 2008, at 22:28:10

In reply to Can't really see a psych, but Want to talk to PCP, posted by WaterSapphire on September 17, 2008, at 14:39:49

Would you mind sharing if you are currently taking any medications? Glad that you are seeing an internist. A general medical check-up could be helpful and then address the mental health aspect.

 

HEY GUYS

Posted by WaterSapphire on September 17, 2008, at 23:18:02

In reply to Re: Can't really see a psych, but Want to talk to WaterSapphire, posted by azalea on September 17, 2008, at 22:28:10

Well I have been on a whole boatload of things...
Have been on abilify, topamax, lexapro, celexa, zoloft, Cymbalta, klonopin, neurontin, trazadone, wellbutrin, seroquel, ativan and Paxil...

The only ones that helped at all
were Seroquel, Neurontin, Klonopin

The doctor I had years ago would not put me back on seroquel because of bad weight gain and that is really bad since I am already big. It didn't help as much as the neurontin.

I started having increased medical issues, and stupidly threw out all my meds this past spring. I seem to get very very depressed on many SSRIS and antidepressants. They either make me agitated or really really bad in the other direction. Cymbalta really caused me to go off the deep end. Lamictal was suggested to me, and I had not ever tried it. Right now, I am on no medication. I have medical tests I still have to get run before I can get back on anything, and I want to do something different since I had no luck before.

Well, I feel like I about covered it all...gosh I feel like a robot right now lol

 

Re: HEY GUYS WaterSapphire

Posted by azalea on September 18, 2008, at 20:31:59

In reply to HEY GUYS, posted by WaterSapphire on September 17, 2008, at 23:18:02

Lamictal might be a good choice for you as it has antidepressant properties and does not cause weight gain. It's available as generic lamotrigine. Only downside is you have to start at a low dose (12.5mg or 25mg) and slowly increase to minimize the risk of developing a rash.

 

Azalea

Posted by WaterSapphire on September 19, 2008, at 12:15:49

In reply to Re: HEY GUYS WaterSapphire, posted by azalea on September 18, 2008, at 20:31:59

Thank you for the tip. I am thinking it would help some other things I am dealing with too. I wonder if it helps for nerve pain. I am gonna give the doctor a call next week. Hope your day is going well...
Peace
Michelle

 

Re: Can't really see a psych, but Want to talk to PCP WaterSapphire

Posted by yxibow on September 20, 2008, at 1:56:56

In reply to Can't really see a psych, but Want to talk to PCP, posted by WaterSapphire on September 17, 2008, at 14:39:49

> Due to financial issues and need for other medical appointments that I have to get in first, I am planning on giving my internist a call.
> I am really afraid to go back on meds at all because I feel my body is not filtering them right. It is such a hard thing to explain, but some examples would be...
>
> 1. Feeling sicker after eating certain foods
> 2. I had to go off pain management because even the lowest dose of medicine got to be too strong it affected my breathing last fall
> 3. If I limit my fluid intake I feel better than when I drink even normal amounts of water.
> 4. One test showing I was wasting things, which needs to be rerun
> 5. Magnesium helps in large quantities and does not even affect my gut, but seems to cause an increase in flank pain which supposedly has no cause and supposedly my kidneys are fine...

I don't want to project.. but if there isn't anything organic wrong with you after testing there is a possibility that your are experiencing some form of somatoform condition -- real experiences but not organic conditions that are caused by anxiety

But its hard to say -- I mean, you could be allergic to some foods for real, that's also possible.

The fluid level issues are sort of the opposite of what one could experience if they develop diabetes -- usually its polydipsia (much more water).


> SO, the one med I was suppose to start taking before I threw all my meds away was Lamictal.
> I had been on neurontin both for mental health and for nerve pain. My understanding is that lamictal is for bipolar disorder and also for seizures. I had requested it myself because a former PCP had told me it was good for some people with bad ocd and anxiety.
>
> Any opinions on this. I am willing to try anything right now. Thanks so much...


I understand about the financial issues -- and I'm sure you trust your PCP -- some extremely rural areas completely lack psychiatrists or only visiting ones -- but there can be caveats if he or she hasn't taken CME courses on psychotropics, that drug interactions (p450, etc) could be missed somewhat if they haven't been researched first.

Psychiatrists (and psychopharmacologists) have more training in these sorts of things because its their specialty, rather than internal medicine, which is the typical specialty of a primary care provider.

But I'm not saying that PCPs haven't treated patients in need of some (less complex) psychiatric care.


I guess I'm not trying to scare you and I'm sure you have as you said multiple appointments, just be open with your doctor on his/her knowledge of psychotropics and of course as always should have a ongoing dialogue and relationship about these medications.

-- best wishes

Jay


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.